Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 28, 2002, 5:38 PM EDT for York County, Maine. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2002, 5:38 PM EDT (21:38 UTC)
- Expired
- Jun 28, 2002, 6:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County York County, ME
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 282138 SVRGYX MEC031-282245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 538 PM EDT FRI JUN 28 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL YORK COUNTY IN SOUTHWEST MAINE * UNTIL 645 PM EDT * AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF LIMERICK...OR ABOUT 15 MILES NORTHEAST OF OSSIPEE...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 5 MILES WEST OF LIMINGTON AT 545 PM EDT OVER LIMERICK AT 550 PM EDT 3 MILES EAST OF NEWFIELD AT 555 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4380 7074 4375 7093 4360 7090 4365 7066
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:50 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 28, 1:50 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 150 PM EDT FRI JUN 28 2002 THE AMS IS THE PROCESSING OF CHANGING ATTM...BUT MAY HAVE TO MENTION SUM CONVECTION INTO THIS EVENING AS THE S/W IS STILL BACK OVR SWRN QUE. STARTING TO SEE SUM REFLECTION OF THE FALLING HGT WITH STILL FAIRLY HI DWPTS IN THE FORM OF CONVECTION IN THE MTNS. THE S/W PASSES OFFSHORE BEFORE 04Z...AND WL CARRY CLDS AHEAD OF IT. ALL AREAS SHUD CLR IN THE DVV/S AND DRIER AMS LATER TNGT. AS SUCH...WL CLR ALL ZNS AFT MIDN. THE RIDGE TO THE W OF THE FA STARTS POKING ITS WAY IN DURG SAT... MAINLY IN THE HIGHER LEVELS. BECAUSE LAPSE RATES ARE STILL FAIRLY STEEP...WL MENTION CLDS...BUT SHUD NOT BE ENUF MOIST FOR MORE THAN P/SUNNY IN THE MTNS AND M/SUNNY ELSEWHERE. AS THE SFC HI EDGES CLOSER...THE NLY WL BECOME ONSHORE IN THE AFTN. WRT TO TEMPS...80A TEMPS SUPPORT THE LOWER END OF MAXES IN THE MOS NUMBERS....AND WL LEAN IN THIS DIRECTION. WL DROP THIS A BIT MORE WITH THE ONSHORE FLO NEAR THE CST. THE RIDGE BUILDS ACRS THE FA SAT NGT. WITH MAINLY CLR SKIES AND LGT WINDS...WUD EXPECT THAT INLAND AREAS SHUD BE ABLE TO DROP TO NR THE DWPTS FOR MINS. THIS IS SUPPORT BY THE SLIGHTLY COOLER AVN/ETA MOS NUMBERS AND GO IN THIS DIRECTION. ALG THE CST AND JUST INLAND... WHERE DWPTS STAY A LTL HIGHER BECAUSE OF THE ONSHORE FLO...WL LEAN TWD THE SLIGHTLY WARMER MOS NUMBERS. MAY START TO SEE SUM CI IN THE WAA COMING FM THE W DURG SUN AFTN. AT THIS PT HOWEVER...WL STICK WITH M/SUNNY...AS THE CLDS SHUD BE MOSTLY HI. THE AMS WL START TO WARM A BIT FM INSIDE...AND WL REFLECT THIS THINKING FOR MOS INLAND ZNS. ALG THE CST...ESP ALG THE MIDCST...TEMPS CUD ACTUALLY BE A BIT COOLER WITH THE ONSHORE FLO DEVELOPING FASTER. AVN DROPS DEVELOPS SUM CLDS WITH THE WAA...AND AT THIS PT GIVEN THE STRENGTH IF THE WAA WL INTRODUCE A CHC FOR LT SUN NGT AS THIS GOES BY. IT SHUD BE A FAIRLY QUICKER HITTER...AS THE FLOW REMAINS RELATIVELY FAST AS THE FA SITS CLOSE TO THE TOP OF THE FLAT RIDGE. SHORT AND MID RANGE MODELS STARTING (AGAIN) TO WAFFLE ON THE WARM UP FOR NEXT WEEK. THE SHORT TERM MODELS HAVE JOINED THE ECMWF BY CLOSING OFF THE UPPER LO TO E OF THE FA. WHILE THIS SHUD HAVE LTL AFFECT ON THE SENSIBLE WX...IT SHUD HOLD OFF THE WARMUP. FOR THIS REASON...WL SLOW THE WARMUP...AND NOT REALLY GET IT GOING UNTIL TUE/WED TIMEFRAME. AS IT OFTEN THE CASE WHEN THE FA SITS CLOSE TO THE RIDGELINE... SMALL FTRS CAN CAUSE PCPN. WHILE I HATE TO INCLUDE PCPN IN TOO MANY DAYS IN A ROW...THERE IS A CASE FOR ATN CONVENTION JUST ABT ANY AFTN. THE CLOSESNESS OF THE UPPER LO MAY ALLOW LAPSE RATES TO BECOME STEEP ENUF FOR SCT CONVECTION. THE BEST CHC APPEARS TO BE LATER IN THE WEEK WHEN THE RIDGE FINALLY STARTS TO BREAK DOWN FM THE W. ON THE COASTAL WATERS...NO PROBLEMS FOR THE NEXT FEW DAYS. PRELIM WRKCWF AVBL. PRELIM WRKZFP AVBL AFT 215 PM. AS ALWAYS... COMMENTS/OPINIONS WELCOME. .GYX...NONE. HAYES
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.